IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Voting over piece-wise linear tax methods

  • Moreno-Ternero, Juan D.

Abstract We analyze the problem of choosing the most appropriate method for apportioning taxes in a democracy. We consider a simple theoretical model of taxation and restrict our attention to piece-wise linear tax methods, which are almost ubiquitous in advanced democracies worldwide. We show that if we allow agents to vote for any method within a rich domain of piece-wise linear methods, then a majority voting equilibrium exists. Furthermore, if most voters have income below mean income then each method within the domain can be supported in equilibrium.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/B6VBY-51JF89H-4/2/2653c97fe8e980f1e5b64180bab1d0b5
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Journal of Mathematical Economics.

Volume (Year): 47 (2011)
Issue (Month): 1 (January)
Pages: 29-36

as
in new window

Handle: RePEc:eee:mateco:v:47:y:2011:i:1:p:29-36
Contact details of provider: Web page: http://www.elsevier.com/locate/jmateco

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Claudio Ferraz & Frederico Finan, 2008. "Exposing Corrupt Politicians: The Effects of Brazil's Publicly Released Audits on Electoral Outcomes," The Quarterly Journal of Economics, MIT Press, vol. 123(2), pages 703-745, 05.
  2. Benabou, R., 1999. "Tax and Education Policy in a Heterogeneous Agent Economy: What Levels of Redistribution Maximize Growth and Efficiency?," Working Papers 99-12, C.V. Starr Center for Applied Economics, New York University.
  3. John E. Roemer, 1999. "The Democratic Political Economy of Progressive Income Taxation," Econometrica, Econometric Society, vol. 67(1), pages 1-20, January.
  4. Hamada, Koichi, 1973. "A simple majority rule on the distribution of income," Journal of Economic Theory, Elsevier, vol. 6(3), pages 243-264, June.
  5. Marc Fleurbaey & Francois Maniquet, 2002. "Fair Income Tax," Economics Working Papers 0021, Institute for Advanced Study, School of Social Science.
  6. Le Breton, Michel & Moyes, Patrick & Trannoy, Alain, 1996. "Inequality Reducing Properties of Composite Taxation," Journal of Economic Theory, Elsevier, vol. 69(1), pages 71-103, April.
  7. Francisco Marhuenda Hurtado & Ignacio Ortuño Ortín, 1997. "Income taxation, uncertaintly and stability," Working Papers. Serie AD 1997-07, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
  8. Donald Campbell, 1975. "Income distribution under majority rule and alternative taxation criteria," Public Choice, Springer, vol. 22(1), pages 23-35, June.
  9. Mitra, T. & Ok, E.A., 1994. "Personal Income Taxation and the Principle of Equal Sacrifice Revisited," Papers 94-29, Cornell - Department of Economics.
  10. Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, vol. 36(2), pages 195-213, August.
  11. Thomson, William, 2003. "Axiomatic and game-theoretic analysis of bankruptcy and taxation problems: a survey," Mathematical Social Sciences, Elsevier, vol. 45(3), pages 249-297, July.
  12. Mitra, T. & Ok, E.A., 1995. "On the Equitability of Progressive Taxation," Working Papers 95-25, C.V. Starr Center for Applied Economics, New York University.
  13. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
  14. Alesina, Alberto & Rosenthal, Howard, 1996. "A Theory of Divided Government," Econometrica, Econometric Society, vol. 64(6), pages 1311-41, November.
  15. Marc Fleurbaey, 2005. "Is Commodity Taxation Unfair?," IDEP Working Papers 0502, Institut d'economie publique (IDEP), Marseille, France, revised Jan 2005.
  16. Ok, Efe A., 1995. "On the principle of equal sacrifice in income taxation," Journal of Public Economics, Elsevier, vol. 58(3), pages 453-467, November.
  17. Winfried Pohlmeier & Luc Bauwens & David Veredas, 2007. "High frequency financial econometrics. Recent developments," ULB Institutional Repository 2013/136223, ULB -- Universite Libre de Bruxelles.
  18. Roland Benabou, 2000. "Unequal Societies: Income Distribution and the Social Contract," American Economic Review, American Economic Association, vol. 90(1), pages 96-129, March.
  19. Becker, Gary S., 1985. "Public policies, pressure groups, and dead weight costs," Journal of Public Economics, Elsevier, vol. 28(3), pages 329-347, December.
  20. Juan Moreno-Ternero & Antonio Villar, 2006. "The TAL-Family of Rules for Bankruptcy Problems," Social Choice and Welfare, Springer, vol. 27(2), pages 231-249, October.
  21. Roberts, Kevin W. S., 1977. "Voting over income tax schedules," Journal of Public Economics, Elsevier, vol. 8(3), pages 329-340, December.
  22. Young, H. P., 1988. "Distributive justice in taxation," Journal of Economic Theory, Elsevier, vol. 44(2), pages 321-335, April.
  23. Romer, Thomas, 1975. "Individual welfare, majority voting, and the properties of a linear income tax," Journal of Public Economics, Elsevier, vol. 4(2), pages 163-185, February.
  24. Gouveia, Miguel & Oliver, David, 1996. "Voting over flat taxes in an endowment economy," Economics Letters, Elsevier, vol. 50(2), pages 251-258, February.
  25. Gans, Joshua S. & Smart, Michael, 1996. "Majority voting with single-crossing preferences," Journal of Public Economics, Elsevier, vol. 59(2), pages 219-237, February.
  26. Juan D. Moreno-Ternero & Antonio Villar, 2006. "On the Relative Equitability of a Family of Taxation Rules," Journal of Public Economic Theory, Association for Public Economic Theory, vol. 8(2), pages 283-291, 05.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:mateco:v:47:y:2011:i:1:p:29-36. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.